A skin rash is a common side effect of certain types of cancer treatments. Cancer treatments that can cause skin rash may include chemotherapy, radiation therapy, immunotherapy, targeted therapy, and stem cell transplant.
Skin rashes can show up on the scalp, face, neck, chest, upper back, and sometimes on other parts of the body. Rashes can itch, burn, sting, or be painful. They usually develop within a few weeks of receiving the treatment, but can develop at any time during your cancer treatment.
It's important to know that a skin rash that is an expected side effect of treatment is not considered an allergy or allergic reaction. However, just like any medicine, people can have allergies to chemotherapy, immunotherapy, and targeted therapy drugs.
A skin rash that develops suddenly while you are receiving a drug used to treat cancer could be a sign that you are allergic to that drug.
Some common types of rashes experienced by patients receiving treatment include:
Talk to your cancer care team about the treatment you are receiving and if you are at risk of developing a skin rash. Let your doctor know if you notice any rash, big or small.
The American Cancer Society medical and editorial content team
Our team is made up of doctors and oncology certified nurses with deep knowledge of cancer care as well as journalists, editors, and translators with extensive experience in medical writing.
Abrahm, JL. Skin problems. In A Physician’s Guide to Pain and Symptom Management in Cancer Patients. Baltimore: John Hopkins University Press; 2014:468-469
Bensadoun RJ, Humbert P. Krutman J, Luger T, Triller R, Rougier A, Seite S, Dreno B. Daily baseline skin care in the prevention, treatment, and supportive care of skin toxicity in oncology patients: recommendations from a multinational expert panel. Cancer Management and Research. 2013; 5:401-408.
Brant JM, Stringer LH. Skin & nail alterations. In Brown CG, ed. A Guide to Oncology Symptom Management. 2nd ed. Pittsburgh, PA: Oncology Nursing Society; 2015:599-619
Cancer.Net. Skin conditions. 2018. Accessed at https://www.cancer.net/coping-with-cancer/physical-emotional-and-social-effects-cancer/managing-physical-side-effects/skin-conditions on September 18, 2019.
Mathews NH, Moustafa F, Kaskas NM, Robinson-Bostom L, Pappas-Taffer L. Dermatologic toxicities of anticancer therapy. In Niederhuber JE, Armitage JO, Kastan MB, Doroshow JH, Tepper JE, eds. Abeloff’s Clinical Oncology. 6th ed. Philadelphia, PA: Elsevier; 2020:628-630
National Cancer Institute (NIH). Skin and nail changes during cancer treatment. 2019. Accessed at https://www.cancer.gov/about-cancer/treatment/side-effects/skin-nail-changes on September 19, 2019.
Williams LA, Ginex PK, Ebanks Jr. GL, et al. ONS Guidelines for Cancer Treatment-Related Skin Toxicity. Oncology Nursing Forum. 2020; 47(5).
Last Revised: December 10, 2020
American Cancer Society medical information is copyrighted material. For reprint requests, please see our Content Usage Policy.